Hail, Macon
- When
- May 3, 1:24 PM CST to 1:25 PM CST
- Where
- Macon County, 2 mi S of Oakley
- Measured
- 1 in hail
- Reported by
- Mesonet
- Coordinates
- 39.841, -88.800
A cold front moving into a moderately unstable airmass across central Illinois produced scattered thunderstorms during the afternoon of May 3rd. A few of the storms became severe with large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front moving into a moderately unstable airmass across central Illinois produced scattered thunderstorms during the afternoon of May 3rd. A few of the storms became severe with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 3, 12:39 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 139 PM CDT MON MAY 3 2010 .DISCUSSION... ISSUED 139 PM CDT MON MAY 3 2010 SHORT TERM...TONIGHT THROUGH THURSDAY... MINI VORT-MAX HAS MOVED INTO CENTRAL ILLINOIS AND HELPED SPARK CONVECTION ALONG A SURFACE BOUNDARY FROM PITTSFIELD TO NORTH OF CHAMPAIGN. COLD POOL ALOFT AND SURFACE HEATING OF BOUNDARY LAYER HAS RESULTED IN FAVORABLE SURFACE-BASED CAPE IN EXCESS OF 1K J/KG. EXPECT HAIL TO BE THE MAIN HAZARD...WITH WIND DAMAGE ALSO POSSIBLE DUE TO THE DRY AIR EVIDENT IN THE 18Z LINCOLN SPECIAL SOUNDING. IN ADDITION...AN ISOLATED TORNADO CANNOT BE RULED OUT VICINITY OF VORT MAX AND NORTH OF THE SURFACE BOUNDARY. THIS ACTIVITY WILL BE MAINLY RESTRICTED TO THE EASTERN COUNTIES AFTER 00Z...AND INTO INDIANA BY 06Z. WILL THEREFORE ONLY HAVE SOME EVENING POPS IN THE EASTERN HALF. REMAINDER OF TONIGHT AND TUESDAY SHOULD BE DRY. NOT ALOT OF COLD AIR WITH THE FRONT NOW MOVING THROUGH...SO HIGH TEMPERATURES SHOULD REBOUND NICELY INTO THE UPPER 70S/LOWER 80S. NEXT COLD FRONT WILL MOVE INTO THE AREA ON WEDNESDAY...THEN TURN STATIONARY JUST TO OUR SOUTH WEDNESDAY NIGHT AND THURSDAY. THE FRONT SHOULD BE IN THE SOUTHEASTERN PART OF THE FORECAST AREA DURING PEAK HEATING WEDNESDAY AFTERNNOON. GFS/NAM MODELS BOTH INDICATE SUFFICIENT MOISTURE AND INSTABILITY ALONG THE FRONT FOR SOME CONVECTIVE INITIATION. UNCERTAINTIES REGARDING TIMING AND COVERAGE PRECLUDE ANYTHING MORE THAN CHANCE POPS FOR NOW. WILL ALSO HAVE SOME SLIGHT CHANCE POPS FOR ANYTHING LINGERING WEDNESDAY EVENING. SURFACE CYCLOGENESIS IS STILL EXPECTED ON THE WESTERN END OF THE FRONT OVER THE CENTRAL OR SOUTHERN PLAINS AS A VIGOROUS UPPER TROUGH EMERGES FROM THE ROCKIES. AS THE LOW MOVES NORTHEAST ALONG THE FRONT...MOISTURE ADVECTION AND ISENTROPIC UPGLIDE WILL INCREASE ALONG AND NORTH OF THE FRONT...SPREADING PRECIPITATION BACK INTO THE AREA. WILL BEGIN INCREASING POPS THURSDAY AND THURSDAY NIGHT WITH THIS SCENERIO IN MIND. LONG TERM...FRIDAY THROUGH MONDAY... SURFACE LOW TO THE WEST WILL MOVE QUICKLY NORTHEASTWARD ALONG THE STATIONARY FRONT THROUGH ILLINOIS ON FRIDAY. THERE SHOULD BE A DECENT CONTRAST IN TEMPERATURES...WITH THE EXTREME NORTHWEST STAYING IN THE 60S AS THE SOUTHEAST WARMS TO AROUND 80. BY FRIDAY AFTERNOON...INCREASING MOISTURE AND INSTABILITY WILL HELP DEVELOP SOME POTENTIALLY STRONG/SEVERE STORMS OVER THE EAST/SOUTHEAST. WILL INDICATE SOME HEALTHY CHANCE POPS FRIDAY...WHICH MAY NEED TO BE BOOSTED UP IF LONGER RANGE MODELS COME IN BETTER AGREEMENT. THE GFS IS A FASTER/WEAKER OUTLIER COMPARED TO THE MORE CONSISTENT DETERMINISTIC AND ENSEMBLE VERSIONS OF THE ECMWF...BUT IT IS BEGINNING TO TREND CLOSER TO THE ECMWF. SATURDAY AND SUNDAY LOOK QUITE COOL AS COLD AIR COMES SOUTHWARD FROM CANADA BEHIND THE DEPARTING LOW. HIGH TEMPERATURES WILL LIKELY BE IN THE 60S...WHILE LOWS IN THE UPPER 30S APPEAR POSSIBLE IN THE NORTH SATURDAY NIGHT. AS THE LARGE CANADIAN SURFACE HIGH MOVES ACROSS THE MIDWEST SUNDAY AND INTO THE EAST MONDAY...RETURN SOUTHEASTERLY LOW LEVEL FLOW BEGINS TO SET UP AS THE NEXT LOW PRESSURE EMERGES FROM THE SOUTHERN ROCKIES. MODELS ARE SUGGESTING ENOUGH MOISTURE AND ISENTROPIC LIFT TO PRODUCE SOME RAIN AS EARLY AS SUNDAY NIGHT AND MONDAY...BUT THE MOISTURE MAY NOT RETURN THAT QUICKLY. FOR NOW WILL PUT IN SOME SLIGHT CHANCE POPS FOR THE SOUTHWEST...BUT THIS IS LOW CONFIDENCE THIS FAR IN ADVANCE. 04 && .AVIATION... ISSUED 1155 AM CDT MON MAY 3 2010 SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE CENTRAL IL TERMINALS WITH A COLD FRONT NEAR THE IL RIVER PRESSING INTO SE IL EARLY THIS EVENING AND A SHORT WAVE OVER NE MO MOVING EAST ACROSS CENTRAL IL. COULD HAVE BRIEF PERIOD OF MVFR CEILINGS AND VISIBILITIES IF A THUNDERSTORM PASSES OVER A TAF SITE. VFR CONDITIONS EXPECTED TONIGHT AND TUE AS WEAK HIGH PRESSURE OF 1016 MB OVER THE CENTRAL PLAINS BUILDS INTO THE MID MS AND OHIO VALLEYS TUE. BREEZY W/SW WINDS 10-15 KTS AND GUSTS AROUND 20 KTS THIS AFTEROON WILL BECOME LIGHT SW AFTER SUNSET AND PICK UP TO 10-15 KTS FROM 15Z-18Z (10 AM TO 1 PM) TUE. HUETTL && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1047 AM CDT MON MAY 3 2010 ILZ027>031-036>038-040>057-061>063-066>068-071>073-041200- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- 1047 AM CDT MON MAY 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING...GENERALLY IN AREAS FROM THE ILLINOIS RIVER EAST INTO INDIANA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY THROUGH FRIDAY. IT IS TOO EARLY TO TELL IF THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ALONG AND EAST OF THE ILLINOIS RIVER BETWEEN 2 AND 9 PM TODAY. KH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
137 PM CDT MON MAY 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL DECATUR 39.85N 88.93W
05/03/2010 M0.25 INCH MACON IL TRAINED SPOTTER
0130 PM HAIL DECATUR 39.85N 88.93W
05/03/2010 M0.25 INCH MACON IL AMATEUR RADIO
&&
JANKOWSKISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 210 PM CDT MON MAY 3 2010 ILZ044-045-053>055-032000- CHAMPAIGN-DOUGLAS-MACON-MOULTRIE-PIATT- 210 PM CDT MON MAY 3 2010 ...SIGNIFICANT WEATHER ALERT FOR EASTERN MACON...NORTHWESTERN DOUGLAS...NORTHWESTERN MOULTRIE...SOUTHERN PIATT AND SOUTHWESTERN CHAMPAIGN COUNTIES UNTIL 300 PM CDT... AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MOUNT ZION...OR 7 MILES SOUTHEAST OF DECATUR...MOVING NORTHEAST AT 30 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CERRO GORDO... HAMMOND... BEMENT... OTHER LOCATIONS AFFECTED INCLUDE...HERVEY CITY...DECATUR AIRPORT... OAKLEY...LAKE CITY...LA PLACE AND MILMINE. PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 4013 8849 3985 8826 3969 8893 3979 8896 TIME...MOT...LOC 1910Z 246DEG 27KT 3978 8883 HUETTL
The Lincoln radar (KILX), 57 km away, was scanning. The volume nearest the first event began at 19:23 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227111, 227112.